Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Morristown, TN

February 21, 2005Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 2005, 12:08 PM EST for Cherokee County, Clay County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 12:08 PM EST (17:08 UTC)
Expired
Feb 21, 2005, 12:50 PM EST
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 211709
SVRMRX
NCC039-043-211745-
/O.NEW.KMRX.SV.W.0005.050221T1708Z-050221T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITIES OF...MURPHY...ANDREWS
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITY OF HAYESVILLE

* UNTIL 1245 PM EST

* AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF ANDREWS TO 30
  MILES WEST OF MURPHY...OR ALONG A LINE EXTENDING FROM 10 MILES
  SOUTH OF MARYVILLE TO 9 MILES SOUTHEAST OF BENTON...AND MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MURPHY BY 1235 PM EST
  ANDREWS BY 1240 PM EST
  HAYESVILLE BY 1245 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
      3523 8417 3528 8402 3521 8396 3524 8385
      3524 8370 3514 8374 3514 8365 3508 8359

$$

TG
2 follow-up statements
000 
WWUS54 KMRX 211734
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1233 PM EST MON FEB 21 2005

NCC039-043-211745-
/O.CON.KMRX.SV.W.0005.000000T0000Z-050221T1745Z/
CHEROKEE NC-CLAY NC-
1233 PM EST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR CLAY
AND CHEROKEE COUNTIES...

AT 1230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED 11 MILES NORTHEAST OF SHOOTING CREEK...OR 7 MILES
SOUTHWEST OF FRANKLIN...MOVING EAST AT 50 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
      3523 8417 3528 8402 3521 8396 3524 8385
      3524 8370 3514 8374 3514 8365 3508 8359

$$

TG
000 
WWUS54 KMRX 211750
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EST MON FEB 21 2005

NCC039-043-211756-
/O.EXP.KMRX.SV.W.0005.000000T0000Z-050221T1745Z/
CHEROKEE NC-CLAY NC-
1246 PM EST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND CHEROKEE COUNTIES 
HAS EXPIRED AT 1245 PM EST...

THE LINE OF SEVERE THUNDERSTORMS HAD WEAKENED AS IT MOVED EAST TO
SOUTHEAST AT 50 MPH ACROSS CHEROKEE COUNTY INTO CLAY COUNTY OF NORTH 
CAROLINA.  THE REMNANTS OF THIS LINE OF STORMS WILL CONTINUE TO MOVE 
SOUTHEAST ACROSS MUCH OF CLAY COUNTY...WITH GUSTY WINDS UP TO 30 MPH
...HAIL UP TO PEA SIZE AND FREQUENT LIGHTNING POSSIBLE.  


LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
      3523 8417 3528 8402 3521 8396 3524 8385
      3524 8370 3514 8374 3514 8365 3508 8359

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:57 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 21, 9:57 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EST MON FEB 21 2005

.DISCUSSION...MAIN CONCERN THIS MORNING IS THE MCS OVER WRN HALF OF
TN...AND HOW FAR EAST THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS
MORNING.  THE AIRMASS OVER E TN/SW NC/SW VA IS CONSIDERABLY MORE
STABLE THAN W AND MIDDLE TN...BOTH SURFACE BASED AND ELEVATED.  THE
BEST THREAT FOR OUR AREA WILL BE SE TN...WHICH IS CLOSEST TO THE
WARM FRONT WHICH WAS LOCATED JUST SW OF CHA AT 13Z.  THE INITIAL MCS
DID WEAKEN UPON REACHING OUR FORECAST AREA...AND SPC IS MONITORING
MIDDLE TN CONVECTIVE ACTIVITY FOR POSSIBLE NEW WATCH TOWARD 15Z.

OTHERWISE...HIGH POPS IN CURRENT FORECAST LOOKS GOOD FOR TODAY WITH
A CHANCE OF THUNDERSTORMS.  IF A WATCH IS ISSUED INTO E TN...THEN
WILL WORD THUNDERSTORMS A LITTLE STRONGER.  ALSO...MAY NEED TO LOWER
MAX TEMP FORECAST A FEW DEGREES IN THE COOLEST AND MOST STABLE PARTS
OF THE FORECAST AREA (SW VA AND EXTREME NE TN).

&&
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......NONE.
.TN......NONE.
.VA......NONE.

&&

TG
Hazardous weather outlook, Feb 21, 3:42 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EST MON FEB 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
342 AM EST (242 AM CST) MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.  RAINFALL UP TO ONE INCH AN HOUR IS POSSIBLE WITH THE
STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND
STREET FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.